In light of the ongoing opioid crisis, many have encouraged the medical community as well as local and national US government agencies to reconsider the prevalent use of benzodiazepines. As prescribers continue to weigh the risks and benefits of ongoing benzodiazepine use, care must be taken when the decision is made to taper and discontinue these medications in patients who have been maintained on them chronically. We present a case of an adult patient maintained on a benzodiazepine for several years who developed tinnitus during a gradual dose taper. This patient developed tinnitus within 7 weeks of gradual reduction of the patient's clonazepam dose to 50% of the original dose in an outpatient clinic. The persistence of these symptoms prevented further dose reductions. Upon review of the available literature, several other cases were identified describing development of tinnitus upon discontinuation or tapering of a benzodiazepine. In weighing the risks and benefits of chronic benzodiazepine therapy, tinnitus must be considered as a rare but debilitating and long-term risk of benzodiazepine withdrawal. Providers must be prepared to individualize benzodiazepine tapers and be vigilant about emergence of withdrawal symptoms to prevent undue stress in patients.
Keywords: benzodiazepine; clonazepam; taper; tinnitus; withdrawal.
© 2020 CPNP. The Mental Health Clinician is a publication of the College of Psychiatric and Neurologic Pharmacists.